Alert archive / South Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 8, NWS Sioux Falls, SD

June 4, 2020Beadle County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 4, 2020, 9:01 PM CDT for Beadle County, South Dakota. It was in force for 29 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2020, 9:01 PM CDT (02:01 UTC)
Expired
Jun 4, 2020, 9:30 PM CDT
In force
29 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Beadle County, SD

The radar

The Aberdeen radar (KABR), 129 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 9:03 PM CDTHAIL 0.884 N Huron, SDDIME TO NICKEL SIZED HAIL.
Jun 4, 9:05 PM CDTTSTM WND GST 562 Nnw Huron, SDCORRECTS PREVIOUS TSTM WND GST REPORT FROM 2 NNW HURON. ASOS STATION KHON HURON REGIONAL AIRPORT.
Jun 4, 9:05 PM CDTNON-TSTM WND GST 562 Nnw Huron, SDASOS STATION KHON HURON REGIONAL AIRPORT.
Jun 4, 9:14 PM CDTHAIL 0.74 Sw Huron, SDTIME ESTIMATED FROM RADAR.
Jun 4, 9:17 PM CDTTSTM WND GST 07 Ne Huron, SDPEA SIZED HAIL, ABOUT A HALF INCH OF RAINFALL, AND NO STRONG WINDS WITH THIS STORM.
Jun 4, 9:17 PM CDTHAIL 0.257 Ne Huron, SDPEA SIZED HAIL, ABOUT A HALF INCH OF RAINFALL, AND NO STRONG WINDS WITH THIS STORM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.0 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2020-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2020-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-171 J/kg
Mixed-layer LCL
2565 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

815 
WUUS53 KFSD 050201
SVRFSD
SDC005-050230-
/O.NEW.KFSD.SV.W.0008.200605T0201Z-200605T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
901 PM CDT Thu Jun 4 2020

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Southeastern Beadle County in east central South Dakota...

* Until 930 PM CDT.

* At 901 PM CDT, a severe thunderstorm was located near Virgil, or
  near Huron, moving southeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Huron around 905 PM CDT.

Other locations impacted by this severe thunderstorm include
Broadland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4432 9785 4427 9785 4419 9794 4420 9833
      4434 9853 4459 9821
TIME...MOT...LOC 0201Z 310DEG 30KT 4435 9834 

HAIL...1.00IN
WIND...60MPH
 
$$

BT
2 follow-up statements
303 
WWUS53 KFSD 050214
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
914 PM CDT Thu Jun 4 2020

SDC005-050230-
/O.CON.KFSD.SV.W.0008.000000T0000Z-200605T0230Z/
Beadle SD-
914 PM CDT Thu Jun 4 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SOUTHEASTERN BEADLE COUNTY...

At 914 PM CDT, a severe thunderstorm was located near Huron, moving
southeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated. At 9:09 PM, the airport observation 
         reported a 56 mph wind gust with this storm. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southeastern Beadle County, including the following locations...
Broadland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4432 9785 4427 9785 4419 9794 4420 9833
      4434 9853 4459 9821
TIME...MOT...LOC 0214Z 310DEG 30KT 4428 9822 

HAIL...1.00IN
WIND...60MPH
 
$$

BT
262 
WWUS53 KFSD 050225
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
925 PM CDT Thu Jun 4 2020

SDC005-050235-
/O.EXP.KFSD.SV.W.0008.000000T0000Z-200605T0230Z/
Beadle SD-
925 PM CDT Thu Jun 4 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BEADLE COUNTY
WILL EXPIRE AT 930 PM CDT...
    
The severe thunderstorm which prompted the warning has weakened.
 Therefore, the warning will be allowed to expire.  However gusty 
winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
east central South Dakota.

LAT...LON 4432 9785 4427 9785 4419 9794 4420 9833
      4434 9853 4459 9821
TIME...MOT...LOC 0225Z 310DEG 30KT 4423 9814 

$$

BT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 7:08 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, Jun 4, 7:08 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Sioux Falls SD
708 PM CDT Thu Jun 4 2020

.UPDATE...
Issued at 642 PM CDT Thu Jun 4 2020

Scattered storms continue to develop in the vicinity of a frontal
boundary from Sheldon to Sioux Rapids and locally enhanced
instability. Thus far the main threats with storms in this region
have been small hail, gusty winds, and frequent lightning amidst
weaker mid level lapse rates, but cannot rule out brief large hail
up to 1 inch diameter in a strongly sheared environment in this
small region through sunset.

Further west across central SD, will continue to monitor isolated
severe storms as they track eastward toward the forecast area.

&&

.SHORT TERM...(This Evening through Friday)
Issued at 337 PM CDT Thu Jun 4 2020

The concern in the short term will be the convection chances
overnight.

A weak upper level wave continues to move east and has moved into
northwestern South Dakota per GOES-16 hi-level water vapor image.
Convection has begun to develop along the North and South Dakota
border as well as in the northern Black Hills. Effective shear
remains more than adequate to support supercells with values of
40-50 kts. The problem is the lack of instability due to limited
moisture. As temperatures have approached 90 degrees east of the
James River, dry air just above the surface has mixed out leaving
dew points in the 50s over southwestern Minnesota, east central
South Dakota, and northwestern Iowa. This is combined with 700-500
mb lapse rates that are generally from 6.5 - 7 C/km. As a result
MLCAPES are generally less than 1000 J/kg except in the Missouri
Valley where lapse rates are near 7 C/km and dew points are in the
lower 60s. With limited instability and the lack of any
significant boundary in the area, it is unlikely severe
thunderstorms will develop over the area. Rather, the expectation
is that storms that develop in the vicinity of the Black Hills
will need to propagate into the area following the high MLCAPE
axis from western South Dakota into south-central South Dakota.
For this reason the best chance for severe storms remains in south
central South Dakota where hail up to golf ball size will be
possible with any supercells than can move into the area after
sunset. DCAPE values are less than 1000 J/kg in this area so while
60 mph wind gusts will be possible, wind will be a lesser threat.
Similarly, a weak low level wind field has resulted in 0-1 km
shear of less than 10 kts so that tornadoes appear unlikely. As
these storms move east toward Sioux City, the atmosphere does
become more stable and inflow into the storms will be lacking due
to the absence of any low level jet so that updrafts will slowly
weaken. Maximum hail size should be closer to 1 or 1.25 inches.
The storms are expected to exit the area prior to sunrise on
Friday. That will leave Friday dry with above average
temperatures. While cooler than today, highs will again be from 80
to 85.

.LONG TERM...(Friday Night through Thursday)
Issued at 337 PM CDT Thu Jun 4 2020

The forecast challenge going into the weekend and early next
weekend will be the development and subsequent evolution of a deep
upper trough that will set up over the western US this weekend and
move into the plains early next week.

With the upper trough digging into the western US Friday night,
strong southerly flow will develop across the plains in the
lowest 500 mb of the atmosphere. This will bring very warm air
into South Dakota at and above 700 mb by Saturday morning. The
result will be increasingly steep lapse rates along and west of
the James River toward sunrise. With strong warm air advection at
700 mb and steep lapse rates, there will be a chance for high-
based convection from late Friday night into Saturday morning -
primarily west of the James River although a few cells could
approach I-29. These storms are not expected to be severe. As the
day continues, warmer and more moist air will move in at 850 mb
over much of South Dakota. While the atmosphere will become
increasingly unstable west of I-29, there will be a large cap in
place as 700 mb temps warm to +12 or +14. If the warming aloft is
slower and moisture comes in more quickly around 850 mb, there is
the potential for storms to develop over portions of eastern South
Dakota as a strong upper level short wave/jet streak moves into
the northern High Plains. Should storms develop, effective shear
is around 40 kts so could not rule out some large hail from
elevated supercells. The best chance will be west of the James
River. Any storms that manage to develop should move north of the
area late Saturday night.

On Sunday and Monday, both the NAEFS and ECMWF ensemble are
showing unusually warm air at 700 mb - amongst the warmest seen
for this time of year. The warm anomaly is not as significant at
850 mb. The combination argues that a significant cap is likely to
be in place Sunday and Monday. This will make thunderstorm
development increasingly unlikely as the surface low and front
remain over western South Dakota. Instead, very warm temperatures
in the 90s with dew points climbing well into 60s can be expected.
The surface low and upper trough look to approach the area Monday
night and Tuesday. There remains a lot of uncertainty on the
timing of the frontal passage but when it does go through there
will be a threat of heavy rainfall as there could be training
storms in the deep southerly flow. After the frontal passage,
cooler air with temperature at or even below seasonal averages
can be expected by the middle of next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 642 PM CDT Thu Jun 4 2020

MVFR ceilings and vsby are possible this evening through early
Friday morning as scattered thunderstorms move through the
region. Storms across western and central SD and NE will track
east, first near KHON this evening and then perhaps reaching near
KFSD and KHON after midnight. Other than with storms, expect VFR
conditions through the period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

UPDATE...BP
SHORT TERM...Schumacher
LONG TERM...Schumacher
AVIATION...BP
Hazardous weather outlook, Jun 4, 12:32 PM CDT, 8 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
1232 PM CDT Thu Jun 4 2020

IAZ001>003-012>014-020>022-MNZ071-072-080-081-089-090-097-098-
SDZ038>040-052>062-064>067-051745-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Lincoln-Murray-Cottonwood-Nobles-Jackson-Pipestone-
Rock-Beadle-Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake-Moody-
Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Douglas-Hutchinson-
Turner-
1232 PM CDT Thu Jun 4 2020

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, central South Dakota, east central South
Dakota, south central South Dakota, and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

There is a chance of thunderstorms from this evening through
midnight. If thunderstorms are able to develop, one inch hail and
wind gusts to 60 mph will be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Another round of scattered strong to severe thunderstorms are
possible Saturday evening into the overnight hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ031-032-NEZ013-014-SDZ050-063-068>071-051745-
Woodbury-Ida-Dixon-Dakota-Gregory-Charles Mix-Bon Homme-Yankton-
Clay-Union-
1232 PM CDT Thu Jun 4 2020

This Hazardous Weather Outlook is for portions of west central
Iowa, northeast Nebraska, south central South Dakota, and
southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

There is a chance of thunderstorms from sunset through 4 AM Friday
morning. If storms are able to develop, hail up to golf ball size
will be possible. An isolated wind gust to 60 mph could also occur.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Another round of scattered strong to severe thunderstorms are
possible Saturday evening into the overnight hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible after 9 PM tonight.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 8:23 PM CDTSevere Thunderstorm WarningFSDBeadle52 min
Jun 4, 9:36 PM CDTSevere Thunderstorm WarningFSDBrookings24 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.